Thunderstorm Wind, Whitley
- When
- August 29, 4:02 PM EST to 4:06 PM EST
- Where
- Whitley County, Woodbine
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.900, -84.083
One tree down.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 29, 10:08 AM EST, 5 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1108 AM EDT TUE AUG 29 2006 .DISCUSSION... AT 14Z...SURFACE COLD FRONT EXTENDED ACROSS WEST CENTRAL PENNSYLVANIA THROUGH SOUTHERN INDIANA. THIS FRONT SHOULD SINK SLOWLY SOUTH DURING THE AFTERNOON. PLENTY OF CLOUDS IN PLACE ACROSS THE AREA ATTM...BUT CONCERN FOR THE AFTERNOON IS THAT WITH MIXING SOME OF THESE CLOUDS WILL BEGIN TO BREAK UP SOME. IF WE ARE ABLE TO GET SOME HEATING...THIS COULD ADD SOME INTENSITY TO ANY THUNDERSTORMS DEVELOPING. NAM AND RUC SHOW THE BEST DYNAMICS MOVING OUT THIS MORNING WITH EARLIER PRECIP. THERE SHOULD STILL BE SOME LOW LEVEL FORCING WITH THE FRONT...IN ADDITION TO ANOTHER AREA OF PVA MOVING THROUGH IN THE AFTERNOON. THIS SHOULD BE ENOUGH TO SET OFF SOME SCATTERED CONVECTION ACROSS THE AREA. PWATS CONTINUE TO BE AROUND 2 INCHES...AS INDICATED ON AREA MORNING SOUNDINGS AND MODEL DATA. KEPT MENTION OF LOCALLY HEAVY RAINFALL IN THE FORECAST THIS AFTERNOON. OTHERWISE...MADE SOME MINOR ADJUSTMENTS IN THE MAX TEMPS TODAY USING THE 12Z MORNING SOUNDINGS...AND CONSIDERING THE CLOUD COVER OVER THE REGION. MODELS CONTINUE TO INDICATE SOME WEAK MID LEVEL DRYING IN THE AFTERNOON. THIS COULD ALSO ENHANCE THUNDERSTORM INTENSITY WITH ANY CELLS THAT DEVELOP. MODIFIED MORNING SOUNDINGS INDICATE CAPES AROUND 1500 J/KG THIS AFTERNOON...WITH A LIFTED INDEX OF -4. && .PREV DISCUSSION... 408 AM EDT TUE AUG 29 2006 DISCUSSION... MODELS ONCE AGAIN IN GOOD AGREEMENT WITH PASSAGE OF COLD FRONT LATER TODAY...AND ALSO WITH A SLUGGISH UPPER LEVEL LOW THAT IS PROGGED TO TRAVERSE THE OHIO VALLEY WEDNESDAY THROUGH FRIDAY. WITH THIS IN MIND...WENT WITH A NAM/GFS BLEND...MAINLY TO COME UP WITH A MORE CONSISTENT AREA OF COVERAGE OF PRECIPITATION FOR TODAY...THAN THE NAM IS PRODUCING ON ITS OWN AT THIS TIME. CONVECTIVE ACTIVITY STILL ONGOING IN WESTERN COUNTIES...AS GOOD DYNAMICS...LIFT...AND MOISTURE ARE STILL IN PLACE. WENT WITH LIKELY POPS FOR THIS MORNING...AS COLD FRONT BEGINS TO FINALLY MOVE EASTWARD ACROSS THE AREA. MODEL CROSS SECTIONS HAVE VERY DEEP LAYER OF MOISTURE IN PLACE ACROSS FA THROUGH WEDNESDAY AFTERNOON. MODEL SOUNDINGS ALSO STILL FAVORING PRECIPITATION EFFICIENT WARM RAIN PROCESSES FOR TODAY...WITH PWAT FROM 1.75-2.00 INCHES. SEVERE THREAT APPEARS TO BE QUITE LOW AT THIS TIME...WITH HEAVY RAIN AND ISOLATED FLASH FLOODING THE MAIN THREATS. GRADUALLY TAPERED OFF POPS THIS EVENING INTO THE CHANCE RANGE...WITH A SHORT BREAK WEDNESDAY WITH SLIGHT CHANCE POPS...AS NORTHWEST FLOW AROUND EXITING LOW AND RESIDUAL MOISTURE COULD STILL FIRE SOME SHOWERS AND STORMS. HOWEVER...WITH APPROACH OF UPPER LOW ON WEDNESDAY NIGHT...AGAIN RAMPED POPS UP INTO CHANCE CATEGORY THROUGH FRIDAY MORNING. SKY COVER FORECAST WAS IN PRETTY GOOD SHAPE AND WAS MODIFIED ONLY SLIGHTLY...TO BETTER REFLECT PASSAGE OF UPPER LOW WEDNESDAY INTO THURSDAY. TEMPERATURES ONCE AGAIN LOOKED PRETTY GOOD. MAKE A FEW MODIFICATIONS HERE THERE...GOING A BIT WARMER THAN MET MOS AND A BIT COOLER THAN MAV MOS FOR DAYTIME HIGHS ACROSS THE BOARD. WEATHER AND QPF FORECASTS WERE ALSO ADJUSTED PER THE CHANGES MADE TO SKY AND POP GRIDS. DEWPOINTS AND WINDS WERE IN GOOD SHAPE AND NO CHANGES WERE MADE THERE. 910 PM EDT MON AUG 28 2006 DISCUSSION... HAD A FEW STORMS EXHIBIT DECENT ORGANIZATION THIS EVENING WITH DEEP PERSISTENT (ALBEIT WEAK) ROTATION AND A NOTICEABLE RIGHT DEVIATION. INSTABILITY WAS SOMEWHAT LACKING DUE TO RAIN/CLOUDS FROM EARLIER IN THE DAY...SO LITTLE IN THE DAY OF SEVERE OCCURRED. HIGH PRECIPITATION EFFICIENCY ENVIRONMENT(2.21 INCH PWAT ON KBNA SOUNDING) HAS YIELDED SOME GOOD RAINFALL TOTALS...WITH SPOTTERS/RADAR INDICATING 2-4 INCHES SO FAR OVER OUR FAR SW. CLOUD TOPS BEGINNING TO WARM AS INSTABILITY WANES...AND EXPECT THIS TREND TO CONTINUE. WILL CUT BACK ON POPS SOME OVERNIGHT...BUT ONLY DROP BACK INTO THE LIKELY RANGE AS FORCING FOR LIFT CONTINUES AND MOISTURE REMAINS HIGH. REST OF PREVIOUS FORECAST APPEARS ON TRACK AND PLAN NO ADDITIONAL CHANGES. 400 PM EDT MON AUG 28 2006 DISCUSSION... MODELS ARE IN GENERALLY GOOD AGREEMENT FOR THE SHORT TERM. 18Z SURFACE ANALYSIS SHOWS A QUASI STATIONARY FRONT FROM SOUTHERN PENNSYLVANIA...TO A SURFACE LOW IN MISSOURI. ANOTHER COLD FRONT EXTENDS SOUTH OF THE LOW TO TEXAS. THIS LOW SHOULD MOVE EAST TONIGHT...DRAGGING THE COLD FRONT THROUGH ON TUESDAY. MODELS ARE SIMILAR ON TIMING OF THE FRONT. THERE LOOKS LIKE A PRE FRONTAL TROF MOVING THROUGH OVERNIGHT INTO TUESDAY. THE ACTUAL FRONT LOOKS LIKE IT SHOULD MOVE THROUGH CRW TO JKL TO NEAR SME BY AROUND 18Z...AND THE KY/VIRGINIA BORDER BY AROUND 00Z. MODELS SHOW GOOD DYNAMICS MOVING THROUGH TONIGHT. GOOD LOW LEVEL JET MOVING THROUGH TONIGHT SHOULD AID IN SHRA/TSRA DEVELOPMENT. ADDED LOCALLY HEAVY RAIN TONIGHT WITH PWATS A LITTLE OVER 2 INCHES. MORE SHRA/TSRA IS EXPECTED TUESDAY AS THE FRONT MOVES THROUGH. COULD BE A COUPLE OF ROUNDS OF PRECIP...THE FIRST WITH THE PRE FRONTAL TROF...AND THE NEXT WITH THE ACTUAL FRONT IN THE AFTERNOON. MODEL SOUNDINGS SHOW SOME MID LEVEL DRY AIR TUESDAY AFTERNOON. IF THE ATMOSPHERE IS ABLE TO RECOVER ENOUGH BEFORE THE COLD FRONT MOVES THROUGH...WE COULD SEE A COUPLE OF STRONG TO SEVERE THUNDERSTORMS. THIS WILL BE HIGHLY DEPENDANT ON THE CLOUD COVER AND THE AMOUNT OF HEATING AVAILABLE. WITH H5 TROF OVER THE AREA THROUGH THE WEEKEND...COULD NOT FIND ANY GOOD TIME TO LEAVE POPS OUT OF THE FORECAST...EXCEPT FOR FRIDAY NIGHT. I DON/T EXPECT IT TO RAIN ALL OF THE TIME...BUT THERE COULD BE A FEW SHRA/TSRA THAT DEVELOP FROM TIME TO TIME. ANOTHER COLD FRONT WILL MOVE OUT OF THE PLAINS OVER THE WEEKEND...REACHING EASTERN KENTUCKY SUNDAY INTO MONDAY. WITH THE DEEP UPPER TROF OVER THE AREA...THE EXTENDED PORTION OF THE FORECAST WILL LIKELY NEED FINE TUNING AS TIME GOES ALONG. ERNESTO IS FORECAST TO MOVE CLOSE TO THE EAST COAST THROUGH EARLY NEXT WEEK. WITH THE UPPER TROF NEAR OUR AREA...THIS SHOULD DRIVE THE SYSTEM NORTHEAST CLOSE TO THE EAST COAST. GENERALLY LIKED THE 00Z GFS SOLUTION FOR THE EXTENDED. THIS WAS ALSO CLOSE TO HPC GUIDANCE. MY TEMP FORECASTS THROUGH THE NEXT 7 DAYS WERE CLOSE TO MOS AND HPC GUIDANCE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && WJM
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 1133 AM EDT TUE AUG 29 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 1133 AM EDT TUE AUG 29 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS COULD CONTAIN GUSTY WINDS AND HEAVY RAINFALL. ISOLATED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY OVER AREA THAT REPEATEDLY SEE HEAVY RAIN. THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE ALSO POSSIBLE FROM TIME TO TIME WEDNESDAY THROUGH FRIDAY...AND AGAIN ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY REPORTS OF HEAVY RAINFALL OR GUSTY WINDS. AR/WJM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 311 PM EDT TUE AUG 29 2006 KYZ107-109-110-292015- JOHNSON-MAGOFFIN-FLOYD- 311 PM EDT TUE AUG 29 2006 ...A LINE OF STRONG THUNDERSTORMS TO AFFECT JOHNSON AND MAGOFFIN AND NORTHWESTERN FLOYD COUNTIES THROUGH 415 PM EDT TUESDAY AFTERNOON... AT 311 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM BROWNLOW TO SUBLETT TO FORAKER...MOVING EAST AT 15 MPH. THE STORMS WILL BE NEAR OIL SPRINGS AROUND 320 PM EDT...RICEVILLE AROUND 325 PM EDT...WALDO AROUND 330 PM EDT...BARNETTS CREEK AROUND 335 PM EDT...AND STAFFORDSVILLE AROUND 340 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF AROUND 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. WJM
The Knoxville radar (KMRX), 102 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 thunderstorm wind. Local standard time, as filed.
One tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529047.